High Wind, Sheridan Foothills
- When
- March 30, 11:05 PM MST to March 31, 8:00 AM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
A tight surface pressure gradient brought strong northwest winds to the Sheridan area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A tight surface pressure gradient brought strong northwest winds to the Sheridan area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 30, 8:19 PM MST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
919 PM MDT WED MAR 30 2011
.SHORT TERM...VALID FOR THU AND FRI...
SHORT WAVE MOVING ACROSS EASTERN ZONES AT THIS TIME PRODUCING WIDE
AREA OF SHOWERS FROM BILLINGS EASTWARD. UNSTABLE NORTHWEST FLOW
WILL CONTINUE OVERNIGHT AND SHORT TERM MODELS PLACE 850MB
CONVERGENCE OVER CENTRAL AND EAST WHILE 700MB CONVERGENT REGION
FORMS OVER WEST IN MID LEVEL BAROCLINIC ZONE WHERE ANOTHER AREA OF
SHOWERS HAS DEVELOPED ON RADAR. THEREFORE...EXPECT AREAS OF
SHOWERS TO CONTINUE OVERNIGHT...THOUGH PERHAPS NOT QUITE AS
NUMEROUS AS EARLIER THIS EVENING. SOUNDINGS SHOW WINDS BETWEEN 50
AND 60 MPH AT 800MB AND SHOWERS ARE MIXING DOWN A GOOD PORTION OF
THIS TO THE SURFACE LOCALLY. JUDITH GAP HAD A GUST TO 57
MPH...SHERIDAN 45 MPH AND BILLINGS AIRPORT REPORTED A GUST TO 48
MPH LAST HOUR. LOOK FOR BLUSTERY CONDITIONS NEAR SHOWERS OVERNIGHT
AND INTO THURSDAY.
HAVE ADJUSTED POPS FOR CURRENT TRENDS THIS EVENING...AND BUMPED UP
SOME WINDS. MAY BE MILD NIGHT IN PARTS OF WEST IF WINDS REMAIN
BRISK...BUT WILL NOT DEVIATE MUCH FROM WHAT I INHERITED AS WE MAY
SEE SOME PARTIAL CLEARING AND SOMEWHAT CALMER CONDITIONS AROUND
SUNRISE ALLOWING TEMPS TO DROP TO FORECAST LOWS. BT
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
THE PATTERN FOR THE EXTENDED FORECAST REMAINS CONSISTENT WITH
REGARD TO UNSETTLED WEATHER ON TAP THROUGHOUT THE ENTIRE PERIOD. THE
CONVEYOR BELT OF MOISTURE REMAINS INTACT...AND A PROGRESSION OF
UPPER LEVEL PACIFIC TROFS CONTINUE TO DEVELOP AND ROTATE THROUGH
THE REGION. THIS RESULTS IN THE AREA CYCLING FROM MOIST UNSTABLE
NORTHWEST FLOW TO MOIST UNSTABLE SOUTHWEST FLOW AND BACK AGAIN AS
TROF/FRONT PUSHES THROUGH THE AREA. THIS SHOULD KEEP AT LEAST A
CHANCE FOR PRECIP ACROSS THE REGION THROUGHOUT THE PERIOD.
MADE LITTLE IN THE WAY OF CHANGES TO THE BEGINNING OF THE SHORT
TERM PERIOD...MAINLY DUE TO MODELS JUMPING AROUND A BIT WITH
REGARD TO TRACK AND AMPLIFICATION OF THE TROF AS IT MOVE THROUGH
THE REGION. TROF NOW PROGGED TO DIG MUCH FURTHER SOUTH...AND SPLIT
OFF A LOW PRESSURE CENTER...THAT CROSSES THE 4 CORNERS REGION ON SUNDAY
NIGHT INTO MONDAY. THIS KEEPS SOUTHWEST FLOW INTO THE CWA THROUGH
SUNDAY NIGHT...AND TRANSITIONS INTO ZONAL TO NORTHWESTERLY FLOW INTO
MONDAY. GOOD MOISTURE IS STILL AVAILABLE...BUT MAIN ENERGY WELL TO
THE SOUTH. DID LOWER QPF AND SNOW AMOUNTS SLIGHTLY...BUT KEPT POPS
UP FOR NOW. THE NEXT TROF MOVES INTO THE REGION AT THE END OF NEXT
WEEK...BUT BRINGS SOME DEGREE OF SOUTHWEST FLOW BY WEDNESDAY.
TEMPERATURES WILL BE AROUND SEASONAL LEVELS...BUT FALL WELL BELOW
NORMAL FOR ON SUNDAY. COLD CANADIAN AIR PULLED INTO THE
REGION DROPS TEMPS INTO THE MID TO UPPER 30S. THIS WOOL OFF WILL
BE VERY SHORT LIVED WITH TEMPS REBOUNDING QUICKLY BACK TO SEASONAL
LEVELS BY MIDWEEK. DID WARM TEMPS UP SLIGHTLY FOR MONDAY THROUGH
THE END OF THE PERIOD. GILSTAD
&&
.AVIATION...
SCATTERED SHOWERS WILL CONTINUE TO MOVE ACROSS THE REGION
TONIGHT. EXPECT LOCALIZED AREAS OF MVFR CONDITIONS WITH THE
SHOWERS AND LOW CEILINGS. GUSTY WINDS CAN ALSO BE EXPECTED ACROSS
MUCH OF THE REGION. WINDS OF 20 TO 30 KNOTS WITH GUSTS TO 45
KNOTS ARE POSSIBLE THROUGH THE NIGHT. MOUNTAIN OBSCURATIONS WILL
ALSO CONTINUE TONIGHT WITH HEAVY SNOW CONTINUING. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 041/051 033/053 034/053 030/037 025/048 031/054 037/053
65/W 63/W 25/W 66/S 42/J 22/W 33/W
LVM 039/051 034/051 032/049 029/036 019/044 025/047 033/048
55/W 43/W 37/W 76/S 22/J 23/J 34/W
HDN 036/049 032/055 033/056 033/038 024/046 028/054 036/055
67/W 74/W 25/W 66/O 32/W 22/W 32/W
MLS 034/045 033/051 034/053 032/036 024/042 028/050 034/052
68/W 73/W 24/W 66/S 32/J 22/W 22/W
4BQ 034/045 031/053 033/056 034/038 024/042 027/052 035/054
78/W 73/W 23/W 66/O 42/W 22/W 33/W
BHK 031/043 030/050 030/049 032/035 023/037 026/047 033/048
86/W 53/W 23/W 66/S 42/J 22/W 22/W
SHR 036/047 031/051 031/057 031/036 023/043 025/052 033/053
66/W 73/W 23/W 66/S 52/J 23/W 42/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL 6 PM MDT THURSDAY FOR
ZONE 67.
WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT FRIDAY FOR ZONE
68.
WY...WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT FRIDAY FOR ZONE
98.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 930 PM MDT WED MAR 30 2011 MTZ028>042-056>058-063>068-WYZ098-099-010330- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 930 PM MDT WED MAR 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT AN ACTIVE WEATHER SYSTEM WILL BRING PERIODS OF HEAVY SNOW TO THE BEARTOOTH...ABSAROKA AND CRAZY MOUNTAINS AS WELL AS THE NORTHEAST BIG HORN MOUNTAINS THROUGH THE NIGHT. STRONG WINDS WILL ALSO BE OVER THESE AREAS AND WILL BRING SIGNIFICANT BLOWING AND DRIFTING SNOW. SCATTERED SHOWERS OF MOSTLY RAIN WILL AFFECT THE PLAINS. EXPECT GUSTY WIND NEAR SHOWERS AS HIGH AS 50 MPH AT TIMES LOCALLY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAVY WET SNOW WITH AREAS OF BLOWING AND DRIFTING WILL CONTINUE OVER THE BEARTOOTH...ABSAROKA AND CRAZY MOUNTAINS...AND ALSO THE NORTHEAST BIG HORN MOUNTAINS THURSDAY. THE SNOW IS EXPECTED TO BEGIN DECREASING FRIDAY. IF YOU ARE HEADING INTO THE HIGH COUNTRY BE PREPARED FOR HAZARDOUS TRAVEL CONDITIONS WITH LOW VISIBILITY AT TIMES. RAIN AND SNOW SHOWERS ARE EXPECTED ALONG THE PLAINS AND MAY PRODUCE STRONG GUSTY WINDS. OVERALL BRISK CONDITIONS CAN BE EXPECTED ACROSS THE PLAINS THURSDAY. THERE WILL BE A POTENTIAL FOR SNOW OVER THE ENTIRE AREA LATE THIS WEEKEND AS ANOTHER STORM SYSTEM IMPACTS THE REGION. COLD AIR WILL MOVE INTO THE AREA FROM CANADA ON SUNDAY AND WILL CAUSE TEMPERATURES TO FALL WELL BELOW NORMAL. THERE IS UNCERTAINTY AT THIS TIME OF WHERE THE HEAVIEST SNOWFALL WILL BE LOCATED AND PEOPLE ARE URGED TO MONITOR THE LATEST FORECAST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288537.